Lake-Effect Snow, Iron
- When
- April 6, 5:00 PM CST to April 7, 6:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Northerly winds and moisture combined with unseasonably cold April air to create heavy lake effect snow for parts of northwest Wisconsin. The snow began on the evening of the 6th and lasted through the evening of the 7th, with the heaviest falling across the Gogebic Range of Ashland and Iron counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Northerly winds and moisture combined with unseasonably cold April air to create heavy lake effect snow for parts of northwest Wisconsin. The snow began on the evening of the 6th and lasted through the evening of the 7th, with the heaviest falling across the Gogebic Range of Ashland and Iron counties. 14 inches of new snow was recorded near Mellen, with Gile and Odanah receiving 10 inches, while Gurney reported 8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 6, 2:20 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
320 PM CDT FRI APR 6 2007
.DISCUSSION...MAIN FOCUS FOR TONIGHT IS LAKE EFFECT SNOW.
AN ENORMOUS LOW PRESSURE SYSTEM...SPANNING FROM THE CANADIAN
MARITIMES INTO THE GREAT LAKES WILL CONTINUE TO AFFECT THE
WEATHER ACROSS THE NORTHLAND OVER THE NEXT FEW DAYS. THE MAIN H5
LOW WILL WASH OUT...WHILE ANOTHER H5 LOW CENTER DEVELOPS OVER THE
EASTERN GREAT LAKES TONIGHT AND SATURDAY MORNING. WIDESPREAD
ATLANTIC MOISTURE WRAPPING AROUND THE ENORMOUS SYSTEM WILL
CONTINUE TO SPREAD WESTWARD INTO THE CWA OVERNIGHT. HIGH CLOUDS
HAD SPREAD INTO THE NE HALF OF THE CWA AS OF 3 PM...WITH MID
CLOUDS STARTING TO MOVE IN AS WELL. WE ARE STILL LOOKING FOR THE
INITIATION OF LOCALLY HEAVY LAKE EFFECT SNOW EARLY IN THE
EVENING...ESPECIALLY FROM BIRCH HILL TO HURLEY. RUC FORECAST
SOUNDS INDICATE CONSIDERABLE MOISTENING OF THE LOWER LEVELS DURING
THAT TIME. DEWPOINTS WERE STILL AROUND ZERO AT IWD...BUT DEWPOINTS
AROUND HOUGHTON MICHIGAN WERE IN THE LOWER TEENS WITH HEAVY SNOW
SHOWERS AND BLOWING SNOW.
THINK THE CONDITIONS WILL BE FAVORABLE FOR MUCH OF THE NIGHT AND
MUCH OF SATURDAY. THE WARNING MAY NEED TO BE EXTENDED INTO
SATURDAY NIGHT AS WELL. FORECAST SOUNDINGS INDICATE INVERSION
HEIGHTS RISING TO ABOUT 1.75 KM OVERNIGHT...THEN KIND OF SETTLING
IN AROUND 1.5 KM FOR MUCH OF THE EVENT. WIND PROFILES LOOK PRETTY
FAVORABLE...GENERALLY WITHIN 30 DEGREES FROM THE SFC-H7.
FOR THE REST OF THE AREA...THINK MUCH OF THE ARROWHEAD...INTO
NORTHWESTERN WISCONSIN COULD AN INCH OR SO OF SOME FLUFFY SNOW
TONIGHT INTO SATURDAY. AREAS FURTHER WEST...SUCH AS INL...BRD
AND AIT WILL PROBABLY SEE JUST A LIGHT DUSTING.
THE SHORTWAVE WILL PULL OFF TO THE EAST GRADUALLY OVER THE
WEEKEND...BRINGING A GRADUAL DECREASE IN SNOW SHOWERS AND CLOUDS.
HIGH PRESSURE WILL BUILD DOWN FROM CENTRAL CANADA BY SUNDAY.
GFS IS FORECASTING A POWERFUL STORM SYSTEM TO MOVE JUST SOUTH OF
THE CWA MONDAY NIGHT INTO THURSDAY. ECMWF WAS MUCH FARTHER NORTH
WITH THE PREVIOUS MODEL RUN...BUT IS NOW TRENDING FURTHER SOUTH AS
WELL. ENSEMBLE FORECASTS FROM THE GFS SHOWING QUITE DIVERSE
CLUSTERING BUT THE SPREAD HAS SHRUNK OVER THE PAST FEW RUNS AND
THE BEST CONSENSUS IS NOW A LITTLE FURTHER NORTH OF THE GFS.
WHOLESALE CHANGES IN THE MOVEMENT OF THIS STORM ARE STILL
POSSIBLE. AT THIS POINT...THE THOUGHT IS THAT IT WOULD MORESO
IMPACT THE FAR SOUTHERN CWA...ESPECIALLY IN NW WI. IF THE ECMWF
SOLUTION DOES PAN OUT...IT COULD IMPACT A BIT FURTHER NORTH.
QUITE AN ACTIVE EXTENDED PATTERN SHAPING UP...WTIH GFS INDICATING
ANOTHER POWERFUL SYSTEM MAY IMPACT OUR CWA BY SATURDAY. WILL HAVE
TO KEEP A CLOSE EYE ON THE NEXT TWO SYSTEMS.
&&
POINT TEMPS/POPS...
DLH 11 22 15 33 / 50 40 20 10
INL 11 25 10 31 / 30 20 0 0
BRD 13 26 12 33 / 30 20 10 0
HYR 11 26 12 33 / 50 50 20 10
ASX 14 26 14 33 / 80 80 50 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...LAKE EFFECT SNOW WARNING UNTIL 7 PM CDT SATURDAY FOR ASHLAND-
BAYFIELD-IRON.
LS...SMALL CRAFT ADVISORY UNTIL 6 AM CDT SUNDAY FOR LSZ121-LSZ146-
LSZ147-LSZ148.
SMALL CRAFT ADVISORY UNTIL 12 PM CDT SATURDAY FOR LSZ140-LSZ141-
LSZ142-LSZ143-LSZ144-LSZ145.
DAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 352 PM CDT FRI APR 6 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-071030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 352 PM CDT FRI APR 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY FOR GUSTY WINDS IS IN EFFECT FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR TONIGHT. HEAVY LAKE-EFFECT SNOW AND BLOWING SNOW ARE EXPECTED FROM THE BAYFIELD PENINSULA EASTWARD INTO THE GOGEBIC RANGE OVERNIGHT. SEE THE LATEST WINTER WEATHER MESSAGES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY FOR GUSTY WINDS IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE SUPERIOR FROM GRAND PORTAGE SOUTHWARD THROUGH PORT WING WI UNTIL SATURDAY MORNING. A SMALL CRAFT ADVISORY FOR GUSTY WINDS IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE SUPERIOR FROM PORT WING WI EASTWARD TO SAXON HARBOR WI UNTIL SATURDAY AFTERNOON. HEAVY LAKE-EFFECT SNOW AND BLOWING SNOW ARE EXPECTED FROM THE BAYFIELD PENINSULA EASTWARD THROUGH THE ASHLAND AREA AND THE GOGEBIC RANGE TO THE MONTREAL RIVER VALLEY SATURDAY. SEE WINTER WEATHER MESSAGES FOR FURTHER DETAILS. THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCOMPANIED BY STRONG ONSHORE WINDS MONDAY NIGHT THROUGH WEDNESDAY. AT PRESENT...THE GREATEST THREAT FOR BOTH IS THROUGHOUT THE DULUTH AREA AND ALONG THE SHORELINE COUNTIES OF NORTHWEST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE ENCOURAGED TO RELAY THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN DULUTH...EITHER THROUGH PHONE OR ESPOTTER. DAP
The national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28064, 28063.